Illinois, 2021

Tornadoes and Flash Flood in Illinois, October 24, 2021

October 24, 2021 · NWS LSX · 8 events in 7 counties and zones

Numerous severe thunderstorms formed ahead of an approaching cold front across southeast Missouri during the evening hours of Sunday, October 24th, 2021. As the storms moved northeastward, they moved into a moist, energy-rich environment with substantial wind shear in the low and mid-levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous severe thunderstorms formed ahead of an approaching cold front across southeast Missouri during the evening hours of Sunday, October 24th, 2021. As the storms moved northeastward, they moved into a moist, energy-rich environment with substantial wind shear in the low and mid-levels. They quickly intensified, remaining somewhat isolated as they moved through southeast Missouri and into southwest Illinois. The environment was very favorable for tornadic development, and these storms produced several tornadoes and wind damage as they moved through the area. Two storms produced tornadoes that remained on the ground for significant distances. The tornado that moved through Fredericktown, MO, passing through Madison County into Perry County, was on the ground for 18.9 miles. Another tornado moved from St. Francois County through St. Genevieve County in Missouri into Randolph County in Illinois, staying on the ground for over 40 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 24, 2:29 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 24, 2:29 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Sun Oct 24 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 325 PM CDT Sun Oct 24 2021

A Tornado Watch is in effect for eastern Missouri and west-central
Illinois until 10pm this evening.

All attention for this forecast period surrounds the next 12 hours,
as a very favorable setup for severe thunderstorms bears down on the
region. Strong tornadoes, damaging winds, and large hail will be
tangible threats starting fairly soon.

Latest regional surface analysis places a robust, deepening low in
northeast Kansas and a warm front extending east across north-
central Missouri and west-central Illinois. Dew points behind the
front rose into the mid-60s as the low deepened and cyclonic flow
intensified. Cloud cover is slowly but consistently diminishing in
the lower two-thirds of the CWA, further allowing the boundary layer
to destabilize ahead of a pre-frontal trough in western Missouri.
Storms continue to fire along this trough, but are not impressive by
severe standards just yet. However, backed winds ahead of the trough
imply more impressive surface convergence will aid CI in the next
few hours. SPC Mesoscale Analysis shows considerable deep-layer
shear across the CWA (40kts in southern Missouri increasing to 60kts
in northern Missouri) in advance of an amplified, negatively-tilted
shortwave. The Mesoscale Analysis now also illustrates uncapped
SBCAPE values of 2000J/kg extending from southwest Missouri up to
the St. Louis metropolitan area, and an agitated cumulus field can
be seen in the visible imagery. Those SBCAPE values may be overdone,
but the mixed layer is becoming increasingly unstable. A special
sounding was launched at 18Z by the University of Missouri at
Columbia, which depicted very impressive 0-1km shear (over 40kts), 0-
1km SRH (400m2/s2), and long curved hodographs, all of which are
highly favorable for tornadic supercells given the 0-6km shear
vectors of 60kts perpendicular to the forcing. While instability was
weak in this sounding, future profiles launched from Mizzou show a
more impressive thermodynamic signature.

Truthfully, there's very little left to say that hasn't already been
discussed. CI has occurred in the CWA along the pre-frontal trough.
Initially, the environmental deep-layer shear is indicative of
discrete supercells forming first in central Missouri. During this
time, strong tornadoes, damaging winds, and large hail are all very
tangible threats going into the evening as forcing approaches St.
Louis. By then, it is expected that storms will grow upscale into a
QLCS. While the hail threat would diminish with this storm mode,
damaging winds in excess of 70-80mph and strong tornadoes will still
be quite possible in the vicinity of St. Louis and east. Great
caution will be needed for outdoor plans through the afternoon and
evening as storms develop and intensify. With the potential for
severe storms (including tornadoes) at night, be aware of conditions
and be ready to take action if needed after dark.

The cold front that will likely force the QLCS will eventually
traverse the CWA, and other than lower post-frontal clouds, tranquil
Fall-like weather is expected.

MRB

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 325 PM CDT Sun Oct 24 2021

All attention was given to the impending severe weather tonight.
Guidance is still variable regarding precipitation chances mid-
week with another system entering the central CONUS. However, it
appears that the system will be largely devoid of any instability
which will limit thunderstorm development. As the system departs,
dry and seasonable weather returns to the CWA.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1211 PM CDT Sun Oct 24 2021

The main concerns for the terminals surround the next 12-24 hours
as a potent weather system brings the risk for severe
thunderstorms to the area. A warm front now sits just south of
KUIN and will continue to advance north through the afternoon.
Showers and thunderstorms, along with IFR/LIFR CIGs, can be
expected until the low and associated cold front sweep through the
terminal, at which time winds back to the northwest.

The remaining terminals are currently bouncing around MVFR and
VFR, but as we approach the afternoon numerous thunderstorms will
develop in central Missouri and move east in advance of the cold
front. KCOU/KJEF will see storms this afternoon first, followed by
the St. Louis metropolitan area during the evening. It is worth
noting that in addition to MVFR/IFR CIGs associated with these
storms, large hail, winds much higher than alluded to in the TAFs,
and tornadoes are all possible. Again, the cold front will bring
an end to the threat of any storms later this evening. MVFR CIGs
behind the front will linger through the valid TAF period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 24, 1:27 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
227 PM CDT Sun Oct 24 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
227 PM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Widespread strong to severe thunderstorms are expected across the
region this afternoon through the early overnight hours, and will be
capable of producing large hail, damaging winds, and tornadoes. A
Tornado Watch is in effect for portions of eastern and central
Missouri as well as west-central Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, damaging winds, and
tornadoes to the Saint Louis National Weather Service.

MRB

The radar

The St Louis radar (KLSX), 92 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
October 24, 4:23 PM CST to 4:39 PM CST
Where
Pike County, 0.99 mi NE of Pike to 0.39 mi NNE of Griggsville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.480, -91.017

Thunderstorm winds blew down numerous tree limbs near Pike along U.S. Highway 54. In Griggsville, several power lines were blown down.

Flash Flood, Adams

When
October 24, 4:45 PM CST to 6:45 PM CST
Where
Adams County, 4.89 mi W of Kellerville to 0.73 mi ESE of Camp Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.933, -91.022

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were washed out in the Clayton and Concord townships, including N 1353rd Lane near Walnut Fork Creek.

Tornado, Randolph

When
October 24, 8:06 PM CST to 8:28 PM CST
Where
Randolph County, 1.62 mi SSE of Pujol to 1.75 mi NE of Bremen
Rating
EF2
Path length
14.03 mi
Path width
100 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
37.877, -89.942

The tornado moved out of Missouri (Ste. Genevieve County) into Illinois (Randolph County) moving though flood plains and crossing the Mississippi River just north of the Menard Correctional Center. The tornado crossed Route 3 south of Lochhead Drive destroying a small barn, snapping or uprooting trees, and caused minor damage to several homes and a hardware store. Snapped or uprooted trees and downed power poles were found along the remainder of the tornado track through Chester with roof damage to several homes on Brenda Street. The worst damage in Chester occurred just northeast of the Palestine Road and Three Spring Roads intersection, where two farm outbuildings were completely destroyed. The larger of the two buildings was well-built with anchor bolts every 18-24 inches in the concrete foundation. This damage was rated EF-2. Further northeast, minor roof damage and the loss of the roof-mounted HVAC unit was found at the nursing home near Old Lodge Lane and Three Springs Road. The tornado continued to the northeast into Bremen paralleling and crossing Route 150, producing tree damage and minor roof damage to several homes. Minor roof damage to several homes, damage to several farm outbuildings, and snapped and uprooted trees were found along parts of Chester Road and Paradise Road. The worst of this damage was rated EF-1. The tornado dissipated around 1.6 miles northeast of Bremen, just west of Route 150. Overall the tornado was rated EF2 with a path length of 16.47 miles and a max path width of 400 yards.

Thunderstorm Wind, Washington

When
October 24, 8:25 PM CST
Where
Washington County, 0.81 mi N of New Minden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.442, -89.371

Downburst winds blew a vehicle off of the roadway in New Minden. No injuries were reported. Also, several large tree limbs were blown down in the area.

Thunderstorm Wind, St. Clair

When
October 24, 8:37 PM CST to 8:50 PM CST
Where
St. Clair County, 1.45 mi SE of Swansea to 1.52 mi NNE of Mascoutah
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.517, -90.009

A swath of damaging winds occurred over St. Clair County from Swansea through O'Fallon, Scott AFB, and Mascoutah. Several large trees were blown down. The roof of a storage building was blown off at Air Force Base Storage. The debris landed on a house east of the storage building near the intersection of Illinois Route 161 and Hannah Chase Court. In Mascoutah, a pole barn was lifted and flipped, landing on a nearby business about 30 feet to the east.

Tornado, Washington

When
October 24, 8:54 PM CST to 8:55 PM CST
Where
Washington County, 1.58 mi NW of Richview to 1.27 mi SSW of Irvington
Rating
EF0
Path length
2.05 mi
Path width
180 yd
Reported by
NWS Storm Survey
Coordinates
38.393, -89.204

This tornado touched down just north of I-64 causing primarily tree damage, but one home was damaged on Chestnut Road. The tornado traveled northeast, again primarily causing tree damage and crossed Tower Road. Damage occurred to two machine sheds just west of U.S. Highway 51 and south of Holly Road with the tornado lifting shortly thereafter. Overall, the tornado was rated EF0 with a path length of 2.05 miles and a max path width of 180 yards. No deaths or injuries were reported.

Thunderstorm Wind, Marion

When
October 24, 8:59 PM CST
Where
Marion County, Centralia to 0.77 mi S of Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.530, -89.130

Thunderstorm winds blew down several large tree limbs on the south side of town.

Thunderstorm Wind, Clinton

When
October 24, 9:05 PM CST
Where
Clinton County, 0.89 mi NW of Aviston to Aviston
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.610, -89.611

Trained spotter estimated a wind gust of 65 mph in Aviston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988892, 988889, 988881, 989929, 989928, 988887, 989931, 989932.